Kansas, 2018

Flash Flood and Flood in Kansas, October 8 to 10, 2018

October 8 to 10, 2018 · NWS EAX · 3 events in 3 counties and zones

Starting on October 6th, the atmosphere set itself up in a pattern conducive to bring a prolonged period of heavy rain to portions of northeastern Kansas and northwestern Missouri. The heaviest rain occurred Saturday and Sunday (Oct 6-7).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Starting on October 6th, the atmosphere set itself up in a pattern conducive to bring a prolonged period of heavy rain to portions of northeastern Kansas and northwestern Missouri. The heaviest rain occurred Saturday and Sunday (Oct 6-7). By Tuesday night (October 9th) more than 11 inches of rain fell in and around the Kansas City Metro. Local drought conditions were still in the Extreme to Exceptional category going into the event, so flash flooding was relatively low impact, relegated mostly to several road closures. The bigger impact from this prolonged rainfall event came from local river and stream flooding. Several streams entered the moderate to major flooding category. The 4 day event spanning Oct 6-9 resulted in the greatest 4 day rain total in recorded Kansas City History. At Kansas City International Airport 9.79 inches were recorded for the Oct 6-9 time period, beating out Sept 12-15, 1977, which had 9.48 over the 4 day span.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Oct 8, 5:12 AM CST, 2 hours 19 minutes earlier.

Area forecast discussion, Oct 8, 5:12 AM CST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
612 AM CDT Mon Oct 8 2018

.Discussion...
Issued at 440 AM CDT MON OCT 8 2018

Focus for this forecast remains on the next couple of days, with
the main concern being for the flooding potential that has quickly
developed in response to the recent rain.

Satellite imagery this morning shows a deep trough over the Desert
Southwest; with LPW imagery highlighting a large plume of moisture
having spread north across the Plains States in response to the
strong meridional flow ahead of the trough. This southerly flow helped
lift temperatures a bit yesterday and overnight, and will do more of
that today; but it has also kept the moisture coming, which has
resulted in several rounds of moderate to heavy rain across eastern
Kansas and parts of west central and northwest Missouri.

For the rest of the morning...we continue to watch storm development
across south central Kansas into west central and north central
Missouri this morning in response to the strong moisture advection,
which continues to overrun a surface cold pool languishing across
eastern Kansas and northwest Missouri. This cold pool should see
some warming this afternoon as the persistent warm air advection
across the region brings the warm air north, but confidence on
how quickly the storms will shift focus from east central Kansas
into northwest Missouri this morning is a bit iffy. Given the
heavy rain in and around the greater KC metro overnight, have gone
ahead and extended the Flash Flood Watch from overnight through
15Z this morning. Ideally, if the storms in southeast Kansas slide
just fare enough east the Flash Flood Watch may get dropped a bit
early.

Focus then turns towards the broader threat for flooding across
northeast Kansas and northwest Missouri that will persist today
through early Wednesday morning. For today, both the CAM and
operational models point at the potential for continued storm
development to shift north along with the warm front that will
likely lift into eastern Nebraska by this afternoon. Currently,
with northwest, and parts of north central, Missouri having seen
significant rain this weekend, we are already seeing fast responses
on area rivers, streams, and creeks as a result. This will only get
worse Monday night into Tuesday as on-again-off-again storms to the
west and north of I-35 add to the multiday rainfall totals. As for
Tuesday specifically, we will be waiting for the main trough to our
west to eject out a significant amount of energy across the Plains;
forcing a cold front across the region Tuesday night into early
Wednesday morning. This will bring more convectively driven rain, but
also enough shear and instability --though the instability does look a
bit iffy-- that some potential for severe weather will move across
the region Tuesday night into Wednesday. While the severe potential
is not zero, the higher forecast confidence is that the convectively
driven rain will likely result in more flooding. Hence, given
ongoing river flooding in northwest Missouri, and concerns for more
to come, have issued a Flood Watch for areas generally west and
north of I-35 through early Wednesday morning. This Flood Watch
may be expanded east and south depending on the specifics of where
today's rain fall.

&&

.Aviation...(For the 12Z TAFS through 12Z Tuesday Morning)
Issued at 612 AM CDT MON OCT 8 2018

With the ongoing rain across the Kansas-Missouri state line,
flight conditions have been bouncing around all night from
occasional LIFR back up to a rainy VFR, and this will persist
through much of the remaining morning hours. Stormy activity is
expected to shift north today, giving the terminals a break from
the rain this afternoon and this evening, but more activity is
likely to spread in starting in the early morning hours of
Tuesday.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flood Watch through Wednesday morning for KSZ025-102.

     Flash Flood Watch until 10 AM CDT this morning for KSZ057-
     103>105.

MO...Flood Watch through Wednesday morning for MOZ001>005-011>014-020.

     Flash Flood Watch until 10 AM CDT this morning for MOZ021-022-
     028>030-037-043.

     Flash Flood Watch until 7 AM CDT this morning for MOZ013>015-020-
     023.

&&

Discussion...Cutter
Aviation...Cutter
Hazardous weather outlook, Oct 8, 4:07 AM CST, 3 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
507 AM CDT Mon Oct 8 2018

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-091015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
507 AM CDT Mon Oct 8 2018

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 On and off storms are expected, mainly along and northwest of
Interstate 35. Flash flooding is possible in the KC Metro area with
up to three inches falling overnight and an additional one to two
inches still expected. A few storms could be strong to severe along
and northwest of Interstate 35, with isolated wind gusts up to 60
mph being the main concern, but can't completely rule out the tornado
concern.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

 More widespread storms move back across the entire area early
Tuesday morning through Wednesday. Localized flash flooding is
possible across most of the area during this time. Strong to severe
storms are also possible Tuesday with hail and winds being the main
concerns, but can't completely rule out the tornado concern. River
flooding is also expected this week, with our area and areas
upstream receiving five to seven inches of rain when all is said and
done.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Oct 8, 6:46 AM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
746 AM CDT MON OCT 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     FLASH FLOOD      1 SW SUGAR CREEK        39.10N 94.45W
10/08/2018                   JACKSON            MO   LAW ENFORCEMENT

            FLOODED ROADWAYS.

&&

SGA
Local storm report, Oct 8, 7:18 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
818 AM CDT MON OCT 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 AM     FLASH FLOOD      2 S NORTHMOOR           39.16N 94.59W
10/08/2018                   CLAY               MO   BROADCAST MEDIA

            FLOODED ROADS AT HIGHWAY 169 AND HIGHWAY 9.

&&

JW
Local storm report, Oct 8, 7:27 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
827 AM CDT MON OCT 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 AM     FLASH FLOOD      3 WSW RAYTOWN           38.99N 94.52W
10/08/2018                   JACKSON            MO   BROADCAST MEDIA

            SCHOOL BUS STRANDED AT OLDHAM ROAD AND
            HILLCREST ROAD DUE TO FLOODED ROADWAY.
            DRIVER AND 20 STUDENTS EVACUATED FROM BUS
            SAFELY.

&&

JW

The radar

The Pleasant Hill radar (KEAX), 68 km away, was scanning. The volume nearest the first event began at 13:31 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 thunderstorm wind, 1 flood. Local standard time, as filed.

Flash Flood, Leavenworth

When
October 8, 7:31 AM CST to 10:31 AM CST
Where
Leavenworth County, 3.46 mi ESE of Lansing to 1.97 mi ESE of Wadsworth Station
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.232, -94.840

During a stretch where 6-9 inches of rain fell across the region in a short couple days, isolated flash flooding occurred in various places. In this case, Kansas State Highway Route 5 was closed near Lansing due to fast moving water.

Thunderstorm Wind, Johnson

When
October 9, 2:40 PM CST to 2:43 PM CST
Where
Johnson County, 1.62 mi W of Ocheltree
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
38.770, -94.850

Multiple limbs were down, shingles were off a garage, and a tin shed roof was blown off. Witness reported winds lasted 3 minutes.

Flood, Miami

When
October 10, 12:00 PM CST
Where
Miami County, 2.47 mi SSE of Paola to 2.14 mi S of Paola
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
38.535, -94.860

From FOX 4 Kansas City: Miami County Sheriff’s Office confirmed to FOX4 that a missing 78-year-old woman has been found dead. Authorities found Hazel Phillips inside her vehicle near Hospital Drive south of 327th Street Friday morning. According to deputies, someone noticed the roof of a silver car showing after flood waters in the area receded and alerted authorities. Osawatomie Fire Department pulled the car from the water and determined it belonged to Phillips. Phillips was still inside. Phillips family reported her missing Wednesday. They said they last spoke to her Tuesday night when she told them she was going to Drexel, Missouri, on Wednesday morning.

https://fox4kc.com/2018/10/12/missing-78-year-old-miami-county-woman-found-dead-in-vehicle-pulled-from-flood-waters/ .

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Miami2018-10-1078FemaleVehicle/Towed TrailerDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, October 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 790222, 790225, 790227.